[Skip to Content]
[Skip to Content Landing]
Article
March 1986

Systemic Effects of Topical Phenylephrine

Author Affiliations

Philadelphia

Arch Ophthalmol. 1986;104(3):336-337. doi:10.1001/archopht.1986.01050150030012
Abstract

To the Editor.  —We read with great interest the article by Fraunfelder and Meyer in a recent issue of the American Journal of Ophthalmology.1 The cases accumulated by the authors, although anecdotal, suggest that deleterious cardiovascular effects may occur secondary to topical application of 2.5% phenylephrine hydrochloride solution. This work is further supported by the data of Kumar and associates2 who demonstrated a mild rise in mean blood pressure in combination with plasma measurements of phenylephrine among patients undergoing general anesthesia. Within this latter series, the drops were administered after the induction of anesthesia and, presumably, with the patient in a supine position. In these instances, it would be expected that the eyedrops would pool within the palpebral fissures, rather than having the excess roll down the face, as usually occurs when a sitting patient receives topical eyedrops.Topical phenylephrine in a 2.5% solution is a widely

First Page Preview View Large
First page PDF preview
First page PDF preview
×